Hail, Sedgwick
- When
- June 20, 6:30 AM MST
- Where
- Sedgwick County, 4.86 mi S of Sedgwick
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.860, -102.530
A severe thunderstorm produced golfball size hail in Sedgwick County. A lightning strike caused significant damage to a home in Centenniel.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm produced golfball size hail in Sedgwick County. A lightning strike caused significant damage to a home in Centenniel.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 20, 3:45 AM MST, 2 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 445 AM MDT MON JUN 20 2011 .SHORT TERM...UPPER LOW DROPPING INTO SOUTH CENTRAL COLORADO AT THIS TIME...PERHAPS AN HOUR OR TWO SLOWER THAN FORECAST. OVER THE LAST COUPLE OF HOURS THE WRAPAROUND PRECIPITATION HAS SPREAD WEST OF THE DIVIDE AND TEMPERATURES IN THE MOUNTAINS HAVE DROPPED A COUPLE DEGREES AS THE COOLER AIR MOVES IN. MEANWHILE NORTHERLIES ON THE PLATTEVILLE PROFILER HAVE DEEPENED AND ARE JUST TURNING A BIT MORE EAST WITH SPEEDS LESSENING THE LAST HOUR. THERE WAS A PEAK IN THE FOOTHILLS RAIN CORRESPONDING TO ALL OF THIS...PROBABLY MAXIMIZED CONVERGENCE...AND NOW IT IS BACK TO GENERALLY LIGHT RAIN THERE WITH SOME MODERATE RAIN DRIFTING EAST ACROSS DENVER. FORECAST IS GENERALLY ON TRACK AND THE MAIN CHANGE WE HAVE MADE IS TO SLOW THE PROGRESS OF THE SYSTEM SLIGHTLY...WITH A BIT HIGHER POPS ALONG THE FRONT RANGE THIS AFTERNOON. ANOTHER QUESTION IS THE WINDS ON THE PLAINS. MOS GUIDANCE SEEMS HIGH GIVEN THE WEAK TEMPERATURE ADVECTION...BUT IT IS FAIRLY UNSTABLE. GFS MOS SUGGESTS HIGH WINDS...WE MADE AN UPWARD ADJUSTMENT BUT KEPT IT BELOW THAT LEVEL. .LONG TERM...MODELS HAVE 30-50 KNOT NORTH-NORTHWESTERLY FLOW ALOFT FOR THE CWA TUESDAY INTO WEDNESDAY MORNING. FOR THE REST OF WEDNESDAY AND WEDNESDAY NIGHT...NORTHWESTERLY FLOW ALOFT IS PROGGED AT SPEEDS FROM 45 TO 65 KNOTS. WEAK DOWNWARD VERTICAL VELOCITY IS PROGGED OVER THE FORECAST AREA FROM TUESDAY THROUGH WEDNESDAY NIGHT. NORTHWESTERLY FLOW PREVAILS IN THE LOWER LEVELS ON TUESDAY INTO TUESDAY EVENING. A WEAK LOW LEVEL GRADIENT IS PROGGED THE REST OF TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...SO NORMAL DIURNAL PATTERNS SHOULD PREVAIL. FOR MOISTURE...BOTH MODELS SHOW SOME LINGERING IN THE MOUNTAINS ON TUESDAY...WITH SOME IN THE MID LEVEL OVER THE PLAINS BY AFTERNOON. THERE IS BIT IN THE MID LEVELS OVER THE PLAINS TUESDAY NIGHT. WEDNESDAY STARTS OUT PRETTY DRY...WITH SOME MOISTURE LATE IN THE DAY OVER THE FOOTHILLS AND ADJACENT PLAINS. WEDNESDAY NIGHT LOOKS PRETTY DRY. PRECIPITABLE WATER VALUES GET INTO THE 0.60-0.75 INCH RANGE BOTH LATE DAY TUESDAY AND WEDNESDAY...FOR THE REST OF THE TIME VALUES RANGE FROM0.45-0.55 INCH. THERE IS ONLY A TINY BIT OF CAPE OVER THE CWA LATE DAY TUESDAY. THERE IS A LITTLE MORE OVER THE CWA FOR LATE DAY WEDNESDAY...UP TO 800 J/KG...CONFINED TO THE FOOTHILLS...PALMER RIDGE...AND CHEYENNE RIDGE. LAPSE RATES INDICATE A PRETTY STRONG MID LEVEL CAP IN PLACE LATE DAY TUESDAY. LAPSE RATES ARE PRETTY STEEP LATE DAY WEDNESDAY WITH A CAP OVER THE EASTERN TWO THIRDS OF THE PLAINS. FOR QPF FIELDS HAVE A TAD OF MEASURABLE RAINFALL OVER THE NORTHERN MOUNTAINS LATE DAY TUESDAY ONLY ON THE GFS. THE GFS SHOWS AN EVEN SMALLER AREA OF MINOR QPF IN THE SAME PLACE LATE DAY WEDNESDAY. FOR POPS...WILL PUT SOME 10%S IN THE HIGH MOUNTAINS WEDNESDAY MORNING...WITH WEAK OROGRAPHIC ENHANCEMENT AND MOISTURE IN MIND. WILL GO WITH 10% LATE DAY POPS FOR THE FOOTHILLS AND ADJACENT PLAINS ON WEDNESDAY. FOR TEMPERATURES...TUESDAY'S HIGHS ARE 4-8 C WARMER THAN TODAY'S. WEDNESDAY'S HIGHS CLIMB ANOTHER 2-3 C FROM TUESDAY'S. FOR THE LATER DAYS...THURSDAY THROUGH SUNDAY...MODELS SHOW FLAT UPPER RIDGING FOR THE CWA ALL FOUR DAYS. BY FRIDAY...THE UPPER HIGH IS CENTERED TO OUR DUE SOUTH AND PRETTY MUCH STAYS THERE THE REST OF THE WEEKEND. MOISTURE IS PRETTY SPARSE...AND TEMPERATURES LOOK TO GET A BIT ABOVE SEASONAL NORMALS ALL FOUR DAYS. && .AVIATION...STEADY RAIN WILL CONTINUE AROUND DENVER THROUGH MID MORNING..THEN NORTH TO NORTHWEST WINDS WILL INCREASE WITH DECREASING RAIN AND LIFTING CEILINGS. AREAS OF IFR WILL CONTINUE THROUGH ABOUT 16Z. INSTRUMENT APPROACHES TO KDEN WILL LIKELY BE NEEDED THROUGH MID AFTERNOON. WIND GUSTS IN THE 30 TO 40 KNOT RANGE CAN BE EXPECTED THIS AFTERNOON...WITH STRONGER GUSTS AT KDEN THEN THE OTHER TERMINALS. WINDS SHOULD DECREASE SIGNIFICANTLY BY LATE EVENING. && .HYDROLOGY...RAINFALL OF ONE TO TWO INCHES STILL EXPECTED ACROSS THE PLAINS...THOUGH MUCH OF THAT AREA HAD A BREAK DURING THE EARLY MORNING HOURS. IN GENERAL THIS SHOULD NOT BE ENOUGH TO CAUSE PROBLEMS THOUGH THERE WILL STILL BE SOME THUNDERSTORMS THIS MORNING THAT COULD PRODUCED MINOR STREET FLOODING. WAITING TO SEE IF THERE IS ANY BETTER FOCUS TO THE FOOTHILLS RAIN WHILE IT LASTS...SO FAR THE POUDRE BASIN HAS BEEN ON THE NORTH EDGE OF THINGS. FROM THE BIG THOMPSON SOUTHWARD TO CLEAR CREEK THERE HAS BEEN MORE RAIN...PERHAPS AN INCH ON AVERAGE. MORE ROOM FOR RUNOFF IN THESE PLACES. IF THE RAIN RATE INCREASES AGAIN FOR SEVERAL HOURS THEN THERE WOULD BE A BIGGER RIVER FLOOD THREAT. FOR THE FOURMILE BURN AREA...RAINFALL INTENSITY WILL PROBABLY NOT BE AN ISSUE ANYMORE...WE WILL SEE IF THE TOTAL OF 1.5-2 INCHES OVER 18 HOURS CAUSES ANY PROBLEMS. WE WILL LIKELY CONTINUE THE ADVISORY AS LONG AS THERE IS MODERATE RAINFALL... BUT THE THREAT OF FLASH FLOODING NOW LOOKS LOW. FOR JACKSON AND GRAND COUNTIES WHERE FLOOD ADVISORIES REMAIN IN EFFECT...THE SNOW LEVEL HAS LOWERED ENOUGH TO REDUCE THE THREAT FROM IMMEDIATE RAINFALL RUNOFF...THOUGH THESE AREAS WILL BE GETTING A HALF TO ONE INCH OF PRECIPITATION...MAYBE EVEN MORE IN SOME PLACES. && .BOU WATCHES/WARNINGS/ADVISORIES...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM MDT MONDAY FOR COZ033-034. && GIMMESTAD/RJK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 614 AM MDT MON JUN 20 2011 COZ030>051-201700- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 614 AM MDT MON JUN 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A STRONG STORM SYSTEM WILL MOVE FROM COLORADO ONTO THE PLAINS TODAY. SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS THE AREA...WITH SEVERAL INCHES OF SNOW IN THE MOUNTAINS ABOVE 10 THOUSAND FEET. STRONG NORTHWEST WINDS WILL DEVELOP ON THE PLAINS AS THE STORM MOVES OUT...WITH GUSTS AS HIGH AS 45 MPH THIS AFTERNOON. THUNDERSTORMS MAY STILL BE STRONG ENOUGH TO PRODUCE SMALL HAIL AND HEAVY RAIN...BUT SEVERE STORMS ARE NOT EXPECTED. STORM TOTAL PRECIPITATION IS EXPECTED TO RANGE FROM HALF AN INCH TO 2 INCHES...BUT ONLY MINOR IMPACTS ARE EXPECTED ON RIVER FLOWS AND THE THREAT OF FLASH FLOODING IS LOW. THE SHOWERS WILL DIMINISH FROM WEST TO EAST THIS AFTERNOON AND EVENING...WITH THE WINDS ALSO DIMINISHING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A DRIER...WARMER WEATHER PATTERN IS EXPECTED FOR THE FORECAST AREA TUESDAY THROUGH NEXT WEEKEND. THERE WILL BE A SLIGHT CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS WEDNESDAY...FRIDAY...SATURDAY AND SUNDAY. THE REST OF TIME THE FORECAST AREA WILL BE DRY. TEMPERATURES SHOULD CLIMB ABOVE SEASONAL NORMALS FROM THURSDAY THROUGH SUNDAY...WITH THE WARMEST DAY BEING FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. GIMMESTAD/RJK
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
525 AM MDT MON JUN 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 AM HEAVY RAIN 6 SW EVERGREEN 39.57N 105.42W
06/20/2011 M2.10 INCH CLEAR CREEK CO TRAINED SPOTTER
0954 PM HAIL 2 N WOODROW 40.01N 103.58W
06/19/2011 M1.00 INCH MORGAN CO TRAINED SPOTTER
0807 PM HAIL 12 N STRASBURG 39.91N 104.30W
06/19/2011 M2.00 INCH ADAMS CO TRAINED SPOTTER
0805 PM HAIL 3 SSE DENVER 39.69N 104.94W
06/19/2011 M0.88 INCH DENVER CO TRAINED SPOTTER
0804 PM HAIL 2 N PROSPECT VALLEY 40.10N 104.41W
06/19/2011 M1.00 INCH WELD CO TRAINED SPOTTER
0757 PM HAIL 3 NNW LONE STAR 40.39N 102.86W
06/19/2011 M1.75 INCH WASHINGTON CO TRAINED SPOTTER
0734 PM HAIL 2 E AMHERST 40.68N 102.13W
06/19/2011 M0.88 INCH PHILLIPS CO TRAINED SPOTTER
0719 PM HAIL 8 NNW HOLYOKE 40.69N 102.36W
06/19/2011 M1.00 INCH PHILLIPS CO TRAINED SPOTTER
0706 PM HAIL PAOLI 40.77N 103.17W
06/19/2011 M2.00 INCH LOGAN CO TRAINED SPOTTER
0705 PM TSTM WND GST FLEMING 40.68N 102.84W
06/19/2011 E70.00 MPH LOGAN CO TRAINED SPOTTER
0656 PM HAIL HAXTUN 40.64N 102.63W
06/19/2011 M0.88 INCH PHILLIPS CO TRAINED SPOTTER
0647 PM HAIL 2 N HAXTUN 40.67N 102.63W
06/19/2011 M0.75 INCH PHILLIPS CO TRAINED SPOTTER
0630 PM HAIL FLEMING 40.68N 102.84W
06/19/2011 M1.75 INCH LOGAN CO TRAINED SPOTTER
WIND GUSTS ESTIMATED AT 60 MPH
0624 PM HAIL 5 SE JULESBURG 40.94N 102.20W
06/19/2011 M2.00 INCH SEDGWICK CO TRAINED SPOTTER
0620 PM HAIL 6 SE JULESBURG 40.93N 102.18W
06/19/2011 M2.00 INCH SEDGWICK CO TRAINED SPOTTER
0617 PM HAIL 6 SE SEDGWICK 40.87N 102.44W
06/19/2011 M1.25 INCH SEDGWICK CO STORM CHASER
0608 PM HAIL OVID 40.96N 102.39W
06/19/2011 M1.75 INCH SEDGWICK CO TRAINED SPOTTER
0601 PM TORNADO 5 W OVID 40.96N 102.48W
06/19/2011 SEDGWICK CO STORM CHASER
TORNADO ON THE GROUND FOR 2 MINUTES IN OPEN FIELD. NO
DAMAGE REPORTED.
0538 PM HAIL 8 ENE CROOK 40.90N 102.66W
06/19/2011 M1.25 INCH LOGAN CO STORM CHASER
0528 PM HAIL CROOK 40.86N 102.80W
06/19/2011 M2.50 INCH LOGAN CO TRAINED SPOTTER
0523 PM HAIL CROOK 40.86N 102.80W
06/19/2011 M0.88 INCH LOGAN CO TRAINED SPOTTER
0515 PM HAIL 6 NW CROOK 40.92N 102.88W
06/19/2011 M1.00 INCH LOGAN CO TRAINED SPOTTER
0439 PM HAIL PEETZ 40.96N 103.11W
06/19/2011 M1.00 INCH LOGAN CO TRAINED SPOTTER
&&
JKThe Goodland radar (KGLD), 180 km away, was scanning. The volume nearest the first event began at 13:31 UTC.
2 hail, 1 lightning. Local standard time, as filed.
Lightning struck a home a sparked a fire. The fire caused extensive damage to the interior and exterior of the home.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317607, 317608, 319066.